Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Diagnosed with Bipolar disorder. Prescribed paxil and ativan. What are the side effects?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2006
Answered : 567 Questions
Hi. I was diagnosed with Bipolar disorder in the past and was prescribed an antidepressant(paxil) and a benzodiazepine(ativan). The paxil would control the depression while the ativan would control the mania and anxiety.
I have been seeing a psychiatrist since mid March. He agrees with my prior diagnosis of Bipolar disorder however,due to addiction concerns,he has only been prescribing the paxil and not the ativan. I believe paxil alone is only appropriate for depression but not for manic-depression. Over the years I have taken the lowest dose(.5mg)of ativan and had no addiction problems. I know mood stabilizers like lithium,depakote and risperdal are used for Bipolar disorder,however all those drugs have major side-effects and usually require blood tests to make sure they aren't reaching a toxic level ! It certainly makes more sense to me to keep using the paxil-ativan combo that has been effective with absolutely no side-effects rather than switch to a potential XXXXXXX mood stabilizer ! Btw,I know a lot about psychiatry. Paxil is a SSRI or Selective Serotonin Reuptake Inhibitor which boosts the neurotransmitter Serotonin and ativan boosts another neurotransmitter called GABA or Gamma Amino Butyric Acid. Wouldn't you say that treating Bipolar disorder with just an antidepressant like paxil,which has no effect on mania,constitutes a form of malpractice?
Posted Mon, 29 Jul 2013 in General Health
Answered by Dr. Jay Patel 1 hour later

I am Dr XXXXXXX and will try my level best to help you.

The serotonin in general speaking has stimulating effect on brain so the drug Selective Serotonin Reuptake Inhibitor basically increases the time for serotonin to stay in synapse (nerve junction). Which in turn keep the stimulation the brain for little longer time.

While the Gamma Amino Butyric Acid (GABA) is negative/depressing neurotransmitter which makes a person calm.

Now about the bipolar disorder it runs in two separate phase like depression and the manic phase.

It depends upon the doctor's opinion, into which phase patient is in, and the medication may be change according to a judgement of healthcare provider.

So nothing in the legal terms can be considered as malpractice and no court case can be won on simply stating that only one medication is given.

Hope it helps to answer your question.

Thanks for the query.
Above answer was peer-reviewed by
Follow-up: Diagnosed with Bipolar disorder. Prescribed paxil and ativan. What are the side effects? 46 minutes later
The first time I met the doctor,on March 12th,I was in the depressed phase and I was prescribed the paxil. 16 days later,on March 28th, I saw the doctor for a second time and I had switched into the manic phase. I told the doctor that I had taken ativan(.5mg) on an as needed basis since 1994 and had taken my first benzodiazepine drug,librium,back in 1973 or 40 years ago ! I told him I had never had any problems taking the benzo medication and yet he still wouldn't prescribe me ativan. So he knew that I was in a manic phase and taking only paxil. Are you sure I was being treated properly. I said I know a lot about psychiatry and I know paxil alone would not treat mania. On the other hand,the paxil could possibly intensify the mania. Forget the legal question and tell me if you think this was or wasn't proper medical treatment for Bipolar 2 disorder.
Answered by Dr. Jay Patel 14 minutes later

Welcome back, well as far as the treatment goes you should be on mood stabilizer (Lithium) + paxil if in depressive phase and if in manic phase you must be on mood stabilizer + benzodiazepine/ (any other anxiolytic, sedative.). This is by the book treatment and most of the cases are treated by the combination of drugs rather then a single drug.

I don't know why your psychiatrist is resilient to give you benzodiazepine, but here is what I think he/ she might be thinking
1) probably thinking that you are addicted to benzodiazepine.
2) may still think you are in depressive phase

But only you psychiatrist can answer for sure.

Hope it helps.

Thanks again.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor